Hail, Tama
- When
- May 6, 8:03 PM CST
- Where
- Tama County, Tama
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.967, -92.583
A cold front dropped southeast into Iowa during the afternoon of the 6th. A few thunderstorms formed ahead of the cold front, but the areal coverage was very limited.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped southeast into Iowa during the afternoon of the 6th. A few thunderstorms formed ahead of the cold front, but the areal coverage was very limited. One of the storms became severe as it moved across Tama County. The storm dropped one inch diameter hail on the town of Tama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:12 PM CST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CDT MON MAY 6 2002 FCST PROBLEMS REVOLVE ARND CONVECTIVE TRENDS NEXT SVRL DAYS. WATER VAPOR IMAGERY AND 12Z UPR AIR ANLYS INDC TWO JET MAXES TO CONTEND WITH TNGT. MOST SGFNT FOR FA WL BE SRN STREAM WITH SHRT WV AND ASSOCD SPEED MAX PUSHING FM BAJA INTO NM ATTM. EXTRAPOLATION WOULD BRING FEATURE INTO LWR MO VLY AFT 06Z AIDING UVM. 19Z SFC ANLYS PLACES SYNOPTIC SCALE CDFNT FM E CNTRL NE ACRS NWRN IA INTO SERN MN. OTHER LRG CONVECTIVELY INDUCED BNDRY ACRS KS INTO SRN MO. LATEST LAPS AND SPC RUC ANLYS INDC SBCAPES AOA 2500 J/KG WITH LTL CIN. BEST ALIGNMENT OF CAPE AND MSTR CNVG NOW ACRS NERN NE/NWRN IA AND WL KEEP AN EYE ON THESE LOCATIONS. AGREE WITH MUCH OF RECENT SPC MESO DISC...BUT VISIBLE STLT TRENDS NOT TOO IMPRESSIVE ATTM. SVR TSTM WATCH WIBIS FOR NERN IA AND MAY HAVE TO BE BROUGHT WWD THIS EVE. DVLPMT COULD WAIT FOR SVRL MORE HRS. WL MENTION CHC POPS THIS EVEN TO CVR THREAT. SHEAR NOT THE GREATEST BUT WITH WBZ VALUES ARND 7500 FT HAIL MAY BE PRIMARY SVR THREAT. OVNGT FOCUS TURNS FARTHER S. XPC ANYTHING THAT DVLPS ALG CDFNT TO DMSH AFT LOSS OF HEATING. HWVR AFOREMENTIONED SPEED MAX MAY COME INTO PLAY AFT 06Z AND H85/H3 MEAN WND SUGGESTS THAT ANYTHING DVLPG ACRS KS ALG OUTFLOW COULD MOVE NELY INTO SRN IA LATE. WL KEEP CHCS GOING ALL NGT SRN TWO TIERS OF ZNS. CONFIDENCE THEN DMSHS IN LATER PDS. AVN BRINGS ALL FEATURES FM SFC TO JET LVL FARTHER N STARTING TUE NGT. ETA SEEMS TO BE DOING BETTER WITH CURRENT WX AND SHOULD HANDLE CURRENT CONVECTIVE COLD POOL BETTER...SO WL LEAN IN THAT DIRECTION. ALTHOUGH OVERDVLPMT OF CONVECTIVE VORT MAXES MAY BE AIDING AVN NWD PLACEMENT...ALSO AGREE WITH NCEP MDL DISC NOTING STGR NRN TROF. THUS WL BRING ETA SOLUTION A BIT FARTHER N INTO FA. WITH MDL DIFFERENCES AND POSSIBLY CONVECTIVE CONTAMINATION...DO NOT HAVE GOOD FEEL FOR DETIALS BUT HAVE MENTIONED HIGH CHC OR LOW LIKELY CATEGORY POPS INTO WED. ISENT LIFT AND FRONTOGENETICAL FORCING DVLPS ACRS HIGH PLAINS TNGT AND SPILLS INTO MO VLY AND IA TUE. WRM ADVCTN MCS COULD LAST THRU MUCH OF DAY AND EVEN CONT INTO TUE NGT DEPENDING ON WHERE WRMFNT SETS UP. AVN PLACES IT INTO NRN PTNS WHILE ETA KEEPS IT INTO MO. IF YOU MOVE ETA SOLUTION AND INSTABILITY N TUE WITH DECENT SHEAR...SRN FA COULD BE UNDER THE GUN WITH NICE WIND EVENT. TRIPLE POINT PASSAGE WED COULD PRODUCE ANOTHER ROUND WITH SIMILAR SHEAR AND INSTABILITY...POSSIBLY MORE INTO SFC BASED SUPERCELLS. TEMP WISE WL GENERALLY FOLLOW NGM MOS. AM QUESTIONING AVN MOS WHICH IS COOLER FOR HIGHS EVEN WITH AVN SFC FEATURES FARTHER N. CONFIDENCE SHAKY IN THE MED RANGE WITH MDLS IN DISAGREEMENT. 00Z AVN SEEMS THE MOST ZNL. CANADIAN AND EURO MDLS MORE AMPLIFIED BUT STILL DIFFERENCES ABT WHETHER TO KEY ON SRN OR NRN STREAM. AVN ENSEMBLES AND UKMET SUGGEST SLOWER MOVMT WITH NRN PLAINS SYS THU. ENSEMBLES...CANADIAN AND NOGAPS LEANING TWRD DEEPER W CST TROF BY WEEKEND. RUN TO RUN CONTINUITY POOR AS WELL WITH 05/00Z AVN RUN CLOSER TO CURRENT ENSEMBLES. THUS WL LEAN TWRD BLEND OF 06/00Z ENSEMBLE AND 05/00Z OPERATION RUN WHICH IS ALSO SUPPORTED BY 12Z AVN. THIS WOULD REINTRODUCE PCPN CHCS LATE FRI INTO EARLY SAT AS AMS DESTABILIZES WITH WRMFNT LIFTING NWD IN STG THETA-E ADVCTN. NO ENSEMBLE PCPN PROBS AVBL BUT MOS POPS SUGGEST LIKELY WORDING AND I CANNOT ARGUE WITH THIS. COULD BE MORE SFC BASED CONVECTION SAT INTO SUN BUT WITH MORE UNCERTAINTY REGARDING TIMING AND PSBL CONTAMINATION WL BACK INTO CHC CATEGORY. DID NOT STRAY TOO FAR FM YDAS TEMP GUID EITHER. .DSM...NONE SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 840 PM CDT MON MAY 6 2002 IAZ026>028-037>039-070400- ...SEVERE THUNDERSTORM WATCH #243 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... BLACK HAWK BREMER BUTLER FRANKLIN GRUNDY HARDIN IAZ049-050-061-062-070400- ...SEVERE THUNDERSTORM WATCH #243 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... JASPER MARSHALL POWESHIEK TAMA
The Des Moines radar (KDMX), 98 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287894.